Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 174, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 4:13 PM CDT for Jasper County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 4:13 PM CDT (21:13 UTC)
- Expired
- Jun 12, 2004, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Jasper County, MO
The radar
The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS53 KSGF 122113 SVRSGF MOC097-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN JASPER COUNTY IN SOUTHWEST MISSOURI. * UNTIL 515 PM CDT. * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARL JUNCTION...OR ABOUT 9 MILES NORTHWEST OF JOPLIN...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHWEST OF PURCELL BY 425 PM CDT. THE TOWNS OF WACO...ASBURY AND NECK CITY ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3737 9463 3707 9460 3709 9432 3736 9434 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 12, 3:36 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 336 PM CDT SAT JUN 12 2004 .DISCUSSION... ACTIVE PATTERN ONGOING WITH STRONG TO SEVERE CONVECTION FORMING ON OUTFLOW BOUNDARY FROM NEAR PARSONS ACROSS FAR SW MO INTO NRN ARKANSAS. THIS CONVECTION WILL LIKELY CONTINUE AND EVENTUALLY MERGE WITH MORE ORGANIZED SEVERE CONVECTION WHICH WILL LIKELY FORM ALONG DRYLINE OVER SOUTH CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA THEN MOVE EASTWARD INTO OUR CWA EARLY THIS EVENING. WATER VAPOR IMAGERY SHOWS VERY INTENSE SHORTWAVE AT UNUSUALLY LOW LATITUDE OVER WEST TEXAS. LIFT INCREASING RAPIDLY JUST AHEAD OF THIS FEATURE AS SHOWN BY ACCAS IN NWRN OK. GREATEST THREAT FOR SEVERE WEATHER IN THE SHORT TERM WILL BE HAIL/ISOLATED TORNADOES WITH CONVECTION ALONG OUTFLOW BOUNDARY THIS AFTERNOON, THEN THREAT WILL SHIFT TO VERY LARGE HAIL AND FLOODING OVERNIGHT AS EXPECTED SECOND CONVECTIVE CLUSTER MOVES IN FROM KANSAS/OKLAHOMA. HAVE ALREADY ISSUED A FLOOD WATCH FOR ALL OF THE CWA THROUGH SUNDAY NIGHT GIVEN THAT MANY AREAS ALREADY HAVE HAD AROUND AN INCH OF RAIN TODAY AND THAT SEVERAL ROUNDS OF CONVECTION ARE POSSIBLE THROUGH THE PERIOD. BOUNDARIES MAY BE ENOUGH TO TRIGGER SCATTERED CONVECTION AGAIN SUNDAY, BUT WITH APPROACH OF ANOTHER SHORTWAVE IN THE NORTHERN STREAM SUNDAY AFTERNOON, AN MCS IS POSSIBLE SUNDAY NIGHT. ADDITIONAL VERY HEAVY RAIN IS POSSIBLE IF THIS FORMS. POTENTIAL FOR STRONG CONVECTION AGAIN MONDAY NIGHT WITH RIPPLES IN NEARLY ZONAL FLOW BEFORE MID LEVEL RIDGE FINALLY BUILDS NORTHWARD TUESDAY. RIDGE GETS BEATEN DOWN WITH UNSETTLED NW FLOW SETTING IN SO CONVECTION POSSIBLE AGAIN THURSDAY THROUGH SATURDAY. BROWNING && .AVIATION... LOOKS LIKE WIDESPREAD CONVECTION MAY HOLD OFF IN TAF SITES UNTIL AFTER 01Z OR 02Z AS CONVECTION OVER KANSAS AND OKLAHOMA MOVES IN. HAVE HIT IT HARD WITH GR AND G50KT. BROWNING && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 116 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN. AREAS AFFECTED AND TIMING: EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS AFTER 7 PM. DISCUSSION: THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS ALSO POSSIBLE WHICH COULD PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST KANSAS AND AFTER 8 PM ELSEWHERE. BROWNING
In the hours before
Special weather statement, Jun 12, 10:20 AM CDT, 5 hours 53 minutes before
MOZ078>080-089>091-095-096-103>105-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1020 AM CDT SAT JUN 12 2004 MOZ078>080-089>091-095-096-103>105-121719- CEDAR-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-OZARK-POLK-STONE-TANEY- WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...OZARK... SPRINGFIELD AND STOCKTON. 1020 AM CDT SAT JUN 12 2004 ...OUTFLOW BOUNDARY CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS THE AREA... AT 1020 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN OUTFLOW BOUNDARY EXTENDING FROM NEAR DADEVILLE...TO SPRINGFIELD...TO SPARTA. THIS FEATURE IS CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS THE AREA. MODERATE WIND GUSTS UP TO 40 MPH WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THE PASSAGE OF THE SHELF CLOUD. ALTHOUGH THESE CLOUDS MAY APPEAR TO ROTATE ALONG THIS BOUNDARY AT TIMES...TORNADOES ARE NOT LIKELY IN THIS ENVIRONMENT. HOWEVER... ROTATION MAY BE OBSERVED ALONG THE OUTFLOW BOUNDARY. FOSTER
Special weather statement, Jun 12, 3:12 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 312 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ066-077>079-088>091-093>096-101>105-130200- BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-DOUGLAS- GREENE-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-POLK-STONE-TANEY-VERNON- WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK... PITTSBURG...SPRINGFIELD AND STOCKTON. 312 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 449...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE... JASPER...LAWRENCE...MCDONALD...NEWTON...OZARK...POLK...STONE... TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. IZZI
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 53 min |
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Jun 12, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Jasper | 54 min |
| Jun 12, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 52 min |
| Jun 12, 5:30 PM CDT | Tornado Warning | SGF | Jasper | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.